Get access

Diabetes medication patient safety incident reports to the National Reporting and Learning Service: the care home setting

Authors


Professor Alan Sinclair, Putteridge Bury, Hitchin Road, Luton, Bedfordshire LU2 8LE, UK. E-mail: sinclair.5@btinternet.com

Abstract

Diabet. Med. 28, 1537–1540 (2011)

Abstract

Aims  To analyse adverse drug events in older people with diabetes in the care home setting via incident reports obtained from the National Reporting and Learning Service.

Methods  A Freedom of Information request was made to the National Reporting and Learning Service via the National Patient Safety Agency. Within the National Reporting and Learning Service, reports on diabetes within the category of ‘medication’ using the location limiter of ‘hospice or nursing home or residential home’ were searched. We requested information about the number and nature of adverse drug event reports that had been received in relation to diabetes. The data were subdivided into reports (1) relating to insulin therapy and (2) oral glucose-lowering agents.

Results  Data were collected between 1 January 2005 and 31 December 2009. There were 684 reports related to insulin and 84 incidents related to oral glucose-lowering agents. The most common error category with both types of drug therapy was wrong or unclear dose: 173 reports for insulin, including one death, and 20 reports for oral therapy.

Conclusions  Residents with diabetes in care homes are potentially at risk of harm from adverse drug events pertaining to insulin and oral glucose-lowering agents. Because of under-reporting, our data most likely represent only a fraction of events.

Get access to the full text of this article

Ancillary